Thunderstorm Wind, Franklin
- When
- June 26, 1:30 PM EST
- Where
- Franklin County, Northfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.700, -72.617
Scattered thunderstorms, with embedded severe thunderstorms, produced lightning and severe wind gusts that damaged property and brought down trees and power lines across Massachusetts. The hardest hit were Franklin, Hampshire, Worcester, Essex, and Plymouth counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered thunderstorms, with embedded severe thunderstorms, produced lightning and severe wind gusts that damaged property and brought down trees and power lines across Massachusetts. The hardest hit were Franklin, Hampshire, Worcester, Essex, and Plymouth counties. Various lightning strikes downed power lines and trees, set fires to homes, and caused multiple injuries. For example, lightning struck a softball field in Rockland, injuring 15 people. Also, lightning downed high tension power lines, which closed sections of Route 2 in Westminster.Severe wind gusts brought down trees and power lines. One of the most noteworthy occurred in Northfield, where a microburst was produced from a severe thunderstorm. This microburst produced estimated wind gusts at 100 mph, or slightly higher. These wind gusts brought down 80-100 trees. The damage path stretched for approximately one mile, with the worst damage occurring on School, South, and Virnhan streets. A white pine tree three feet in diameter was brought down. Over 2,000 utility customers were without power from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 26, 2:23 AM EST, 11 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 323 AM EDT SUN JUN 26 2005 .SHORT TERM (TODAY THROUGH MONDAY)... ANOTHER VERY WARM DAY IS EXPECTED ACROSS SOUTHERN NEW ENGLAND. EVEN THOUGH 850 MB TEMPERATURES WILL BE A FEW DEGREES COOLER THAN YESTERDAY...A RATHER WARM START WILL ALLOW MANY LOCATIONS TO SEE HIGHS IN THE LOWER 90S. IN FACT...MAY EVEN SEE A FEW MID 90S ACROSS PORTIONS OF THE CONNECTICUT VALLEY. HIGH TEMPERATURES WILL BE TRICKY ACROSS BOSTON AND THE NORTH SHORE TODAY...AS SEA BREEZES SHOULD KICK IN ALONG THE IMMEDIATE COAST BY LATE MORNING. HOWEVER... TEMPERATURES WILL STILL RISE TO AROUND 90 BEFORE THIS HAPPENS... PERHAPS FALLING BACK TO AROUND 80 IN THE AFTERNOON. THE MAIN CONCERN THOUGH WITH TODAYS FORECAST WILL BE CONVECTIVE CHANCES LATE THIS AFTERNOON AND EVENING. WILL CARRY LOW CHANCE POPS ACROSS AREAS ALONG AND NORTH OF THE MA TURNPIKE AS SURFACE WINDS ARE DEPICTING ENOUGH CONVERGENCE TO ALLOW FOR SCATTERED THUNDERSTORMS. HOWEVER...WILL GO WITH LIKELY POPS OVER A SMALL SECTION FROM NORTH CENTRAL TO NORTHEAST MA WHICH WILL INCLUDE THE BOSTON METROPOLITAN AREA. THE REASON FOR THIS IS EXPECT THERE TO BE ENOUGH CONVERGENCE ON THE LOCAL SEA BREEZE FRONT TO ALLOW THUNDERSTORMS TO FIRE. NAM APPEARS TOO HIGH WITH SURFACE DEWPOINTS SHOWING MID TO UPPER 70S POOLING WHICH RESULT IN CAPE VALUES OF 4000 J/KG. IN REALITY...THINK WE WILL SEE DEWPOINTS ON THE ORDER OF 65 TO 70 WHICH WOULD GIVE US 2000 J/KG OF CAPE. SEVERE WEATHER POTENTIAL THOUGH WILL BE LIMITED BY WEAK WINDS ALOFT. HOWEVER...AN ISOLATED WET MICRO COULD OCCUR WITH THE AMOUNT OF INSTABILITY. THE MAIN CONCERN THOUGH WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH ANY THUNDERSTORM THAT DEVELOPS. SINCE THE MID LEVEL FLOW IS WEAK THE STORMS WILL NOT MOVE MUCH AND WILL PRODUCE AREAS OF LOCALLY TORRENTIAL RAINFALL. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. ON MONDAY...WEAK BOUNDARY WILL BEGIN TO RETURN NORTHWARD AS A WARM FRONT. WILL CONTINUE LOW CHANCE POPS MAINLY ALONG AND NORTH OF THE MASSACHUSETTS TURNPIKE WHERE ENOUGH CONVERGENCE MAY TRIGGER MORE SCATTERED CONVECTION. AGAIN...VERY WEAK WIND FIELDS WILL LIMIT SEVERE POTENTIAL WITH THE MAIN THREAT BEING THE POTENTIAL FOR ANY THUNDERSTORM TO BRING VERY HEAVY LOCALIZED RAINFALL. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... THE BERMUDA HIGH PRESSURE WILL BE THE MAIN FACTOR IN THE FORECAST THROUGH THURSDAY NIGHT. DURING THIS PERIOD...SOUTHWEST FLOW WILL KEEP A WARM AND MUGGY AIRMASS OVER SOUTHERN NEW ENGLAND. ANY SCATTERED THUNDERSTORMS THAT FORM ON MONDAY ARE EXPECTED TO DIMINISH AFTER SUNSET MONDAY NIGHT...FOLLOWED BY PARTLY CLOUDY SKIES. AN INCREASINGLY SOUPY AIRMASS EXPECTED TO MOVE INTO THE FORECAST AREA ON TUESDAY...MODELS INDICATE SUBSTANTIAL AMOUNT OF MOISTURE WITH GFS 00Z WED PRECIPITABLE WATER OF OVER 2 INCHES. NAM IS NOT QUITE AS MOIST. HOWEVER...NAM AND GFS INDICATE POTENTIAL FOR SHORT WAVES CROSSING THE FORECAST AREA DURING TUE THRU WED...PLAN TO GO WITH A CHANCE OF THUNDERSTORMS FOR THESE PERIODS. TOUGH TO RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WED THRU THU NIGHT AS WELL...SINCE WARM AND MOISTURE RICH AIRMASS STAYS OVER US. A COLD FRONT EXPECTED TO CROSS SOUTHERN NEW ENGLAND ON FRI. BEHIND THE FRONT AND SUBSEQUENT THUNDERSTORMS...DRY CONDITIONS ARE ANTICIPATED FOR THE UPCOMING WEEKEND. && AVIATION... VFR MOST OF THE NEXT 24 HOURS ALTHOUGH AREAS OF MVFR IN HAZE PATCHES. IN ADDITION...SCATTERED CONVECTION LATE THIS AFTERNOON AND EVENING WILL RESULT IN AREAS OF MVFR AND PERHAPS BRIEF IFR CONDITIONS. BEST CHANCE FOR CONVECTION WILL BE ACROSS NORTH CENTRAL AND NORTHEAST MA. && .MARINE... IN THE SHORT TERM...MODELS CONTINUE TO OVER DOING MIXING WITH SOUTHWEST WINDS OVER THE COLD WATERS. MAY SEE SOME GUSTS APPROACH 25 KNOTS OVER THE SOUNDS TODAY...BUT WILL KEEP THINGS JUST BELOW SCA. WILL HOLD SEAS JUST UNDER 5 FEET TODAY AND LOWER THEM FURTHER TONIGHT AND MONDAY. OTHERWISE...FOG PATCHES WILL BE A CONCERN TO MARINERS. IN THE LONG TERM...BERMUDA HIGH PRESSURE EXPECTED TO KEEP WINDS GENERALLY 20KT OR LESS OVER THE WATERS THROUGH THURSDAY. WNA HAS BEEN OVERFORECASTING WAVE HEIGHTS...BUT MAY HAVE SOME SEAS TO 5 FEET IN THE OUTER WATERS WED AND THU. && .CLIMATE... ALTHOUGH NO RECORD HIGHS WERE SET YESTERDAY...IT WAS THE HOTTEST AFTERNOON IN SEVERAL LOCATIONS IN THE PAST FEW YEARS. BOSTONS LOGAN AIRPORT HAD A HIGH OF 95 DEGREES WHICH WAS THE WARMEST TEMPERATURE RECORDED SINCE AUGUST 18TH, 2002 WHEN THE MERCURY ALSO REACHED 95. THIS WAS THE LAST DAY OF AN 8 DAY HEAT WAVE IN BOSTON. THE LAST TRIPLE DIGIT READING OCCURRED IN BOSTON DURING THAT HEAT WAVE WHEN THE MERCURY REACHED 101 DEGREES ON AUGUST 14TH, 2002. AT THE WORCESTER AIRPORT, THE TEMPERATURE REACHED 90 DEGREES TODAY. THIS WAS THE FIRST 90 DEGREE READING RECORDED IN WORCESTER SINCE AUGUST 18TH, 2002. OF NOTE...THE CITY OF WORCESTER IS LOWER IN ELEVATION THAN THE AIRPORT SO THEY ARE USUALLY A FEW DEGREES WARMER DURING THE AFTERNOON THAN THE OFFICIAL OBSERVING SITE. .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM/AVIATION/CLIMATE...FRANK LONG TERM...NMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 537 AM EDT SUN JUN 26 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261536- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE... BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE... CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH... FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD... HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN... MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA... NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT... NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH... PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN... SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM... WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 537 AM EDT SUN JUN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE... THE COMBINATION OF UNSTABLE AIR AND A WEAK FRONT IN OUR VICINITY WILL PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING TUESDAY INTO FRIDAY...MAINLY IN THE AFTERNOON AND EVENING. A MOSITURE RICH ENVIRONMENT WILL BE OVER THE AREA DURING THIS PERIOD. AS A RESULT THE POTENTIAL EXISTS FOR LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW MARGINALLY SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 207 PM EDT SUN JUN 26 2005 MAZ003-261830- EASTERN FRANKLIN MA- 207 PM EDT SUN JUN 26 2005 AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER NORTHFIELD...OR ABOUT 12 MILES NORTHEAST OF GREENFIELD...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL ALSO BE ACCOMPANIED BY VERY HEAVY RAIN. THE THUNDERSTORM WILL BE NEAR...WARWICK BY 230 PM EDT.
The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
6 thunderstorm wind, 6 lightning, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459695, 5459697, 5459696, 5459698, 5459708, 5459699, 5459700, 5459701, 5459702, 5459704, 5459703, 5459705, 5459706, 5459707.